Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Nashville, TN

March 9, 2019Coffee County, Grundy County, Warren County, Tennessee

NWS Nashville, TN issued this flash flood warning at Mar 9, 2019, 9:12 PM CST for Coffee County, Grundy County, Warren County, Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 9, 2019, 9:12 PM CST (03:12 UTC)
Expired
Mar 10, 2019, 12:15 AM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Coffee County, TN, Grundy County, TN, Warren County, TN

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 9:35 PM CSTFLASH FLOOD1 Nne Viola, TNHIGHWAY 108 AT VIOLA CEMETERY ROAD WAS REPORTEDLY FLOODED WITH 3 FEET OF WATER
Mar 9, 10:00 PM CSTFLASH FLOODAltamont, TNSEVERAL ROADS WERE FLOODED AND CLOSED ACROSS GRUNDY COUNTY INCLUDING PAYNES COVE ROAD...BELLS MILL ROAD...AND HIGHWAY 108 JUST SOUTH OF WESLEY CHAPEL ROAD.
Mar 9, 10:05 PM CSTFLASH FLOODManchester, TNNUMEROUS ROADS CLOSED DUE TO HIGH WATER IN MANCHESTER.
Mar 9, 10:05 PM CSTFLASH FLOODTullahoma, TNNUMEROUS ROADS CLOSED AROUND TULLAHOMA DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.2 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 862 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
862 m²/s²
0-3 km storm-relative helicity
967 m²/s²
Significant tornado parameter
1.9
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

277 
WGUS54 KOHX 100312
FFWOHX
TNC031-061-177-100615-
/O.NEW.KOHX.FF.W.0035.190310T0312Z-190310T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
912 PM CST Sat Mar 9 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Coffee County in Middle Tennessee...
  Southern Warren County in Middle Tennessee...
  Grundy County in Middle Tennessee...

* Until 1215 AM CST.

* At 910 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Manchester, Tullahoma, Gruetli-Laager, Tracy City, Altamont,
  Coalmont, Morrison, Palmer, Beersheba Springs, Viola, Summitville,
  Hillsboro and Pelham.

This includes Interstate 24 between mile markers 100 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3524 8584 3522 8587 3529 8592 3534 8603
      3536 8616 3534 8624 3537 8627 3545 8624
      3558 8624 3565 8560 3553 8556 3553 8561
      3549 8554 3543 8554 3541 8549 3538 8549
      3532 8556 3529 8571 3524 8569 3522 8574

$$

10
1 follow-up statement
682 
WGUS74 KOHX 100417
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
1017 PM CST Sat Mar 9 2019

TNC031-061-177-100615-
/O.CON.KOHX.FF.W.0035.000000T0000Z-190310T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffee TN-Warren TN-Grundy TN-
1017 PM CST Sat Mar 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CST FOR
COFFEE...SOUTHERN WARREN AND GRUNDY COUNTIES...

At 1015 PM CST, flash flooding was reported by emergency dispatch in 
Coffee County. Although rainfall will be ending in the warned area, 
water will remain high for the next couple of hours.

Some locations that will experience flooding include...
Manchester, Tullahoma, Gruetli-Laager, Tracy City, Altamont,
Coalmont, Morrison, Palmer, Beersheba Springs, Viola, Summitville,
Hillsboro and Pelham.

This includes Interstate 24 between mile markers 100 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3524 8584 3522 8587 3529 8592 3534 8603
      3536 8616 3534 8624 3537 8627 3545 8624
      3558 8624 3565 8560 3553 8556 3553 8561
      3549 8554 3543 8554 3541 8549 3538 8549
      3532 8556 3529 8571 3524 8569 3522 8574

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Mar 9, 5:42 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 9, 5:42 PM CST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
542 PM CST Sat Mar 9 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

We had only a few showers and an isolated storm in Middle TN this
morning but the atmosphere more than made up for that lack of
action this afternoon. Convection developed rapidly across the
west half of the region around 18Z... with numerous storms and
areas of showers in the midstate at mid afternoon. This early and
widespread development interrupted/lowered the gradient winds and
also sharply decreased the chances for an organized line of strong
storms that was originally planned for around 00Z.

Showers will finish spreading onto the Plateau shortly.
Thereafter, expect the convection to diminish this evening over
the west as the weak front moves into the region...but linger
until 04-06Z in the east.

Expect a needed spell of drier weather from later tonight through
the first part of next week. H5 pattern will feature westerly
winds at first...then become somewhat northwesterly by Tuesday as
a trof passes well to our north.

Wednesday will be very warm and quite windy as an upper level
storm system moves out of the southwest U.S. and toward the
central U.S. Ramped up the rain chances Wednesday night through
at least Thursday. It is days away, but there appears to be some
threat of strong storms Wednesday night and/or Thursday due to
decent instability and low level wind shear. Precip will linger a
bit longer in the east on Friday, otherwise expect drier but much
cooler air Friday and Saturday as temperatures drop to a little
below seasonal norms by next weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

Rain and storms will move out of the terminals shortly at CKV,
BNA, and MQY and later this evening at CSV. Visible satellite
shows mainly clear skies just behind the end of the rain which
means VFR conditions will return quickly this evening. Southerly
winds will shift to the west behind a cold front that will move
through this evening and veer to the WNW by 18z. Expect the gusty
winds to relax a bit behind the front but remain between 5-10
kts through the end of the taf period.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Robertson-Rutherford-Smith-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......49
AVIATION........Reagan
Hazardous weather outlook, Mar 9, 5:03 AM CST, 16 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
503 AM CST Sat Mar 9 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-101115-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
503 AM CST Sat Mar 9 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is an enhanced risk of severe storms west of I-65. Most of
the remainder of Middle Tennessee is under a slight risk,
including the Nashville metro area. The peak time for severe
storms will be during the afternoon through early evening. The
primary threat is damaging straight-line winds. Isolated tornadoes
are also possible. Brief flash flooding may occur with the
strongest storms.

Total rainfall today and tonight will average between 1 and 1.5
inches. This will likely cause some rises along rivers which are
already running high.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next major cold front will sweep across Middle Tennessee
Wednesday night and Thursday. More heavy rain is expected with
this system, and rivers may be affected adversely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Local storm report, Mar 9, 7:54 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
754 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND DMG     3 SSE LASCASSAS         35.90N  86.27W
03/09/2019                   RUTHERFORD         TN   AMATEUR RADIO

            LARGE TREE DOWN ON BROWNS MILL ROAD NEAR LASCASSAS.

&&

EVENT NUMBER OHX1900208

SCHAPER
Local storm report, Mar 9, 7:57 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
757 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     4 S MURFREESBORO        35.79N  86.40W
03/09/2019                   RUTHERFORD         TN   911 CALL CENTER

            POWER LINES DOWN ON SHELBYVILLE HWY. LOCATION ESTIMATED
            FROM DISPATCH AND TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER OHX1900209

SCHAPER
Local storm report, Mar 9, 8:20 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
820 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     6 W LIVINGSTON          36.40N  85.44W
03/09/2019                   OVERTON            TN   EMERGENCY MNGR

            TREE DOWN OVER HILHAM ROAD.

&&

EVENT NUMBER OHX1900210

SCHAPER
Special weather statement, Mar 9, 8:33 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Nashville TN
833 PM CST Sat Mar 9 2019

TNZ032-065-066-078-080-100330-
Putnam TN-Cumberland TN-Van Buren TN-Warren TN-White TN-
833 PM CST Sat Mar 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...VAN BUREN...EAST
CENTRAL WARREN...SOUTHEASTERN WHITE AND SOUTHEASTERN PUTNAM COUNTIES
UNTIL 930 PM CST...

At 832 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Monterey to 9 miles southwest
of Spencer. Movement was east at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Crossville, Spencer, Fairfield Glade, Crab Orchard, Pleasant Hill,
Lake Tansi, Cumberland Mountain State Park, Slate Springs, Indian
Rock Lake, Virgin Falls State Natural Area and Fall Creek Falls State
Park.

This includes Interstate 40 between mile markers 309 and 340.

LAT...LON 3583 8477 3576 8492 3577 8493 3575 8503
      3577 8504 3576 8507 3577 8510 3577 8525
      3576 8527 3572 8527 3563 8535 3561 8571
      3612 8512 3616 8491 3613 8487 3608 8483
      3610 8482 3609 8480 3599 8472 3591 8468
TIME...MOT...LOC 0232Z 261DEG 48KT 3610 8508 3567 8559

Shamburger
Local storm report, Mar 9, 8:56 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
856 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     5 WNW COALMONT          35.37N  85.80W
03/09/2019                   GRUNDY             TN   BROADCAST MEDIA

            TREES DOWN ON HWY 108 IN PELHAM.

&&

EVENT NUMBER OHX1900211

SCHAPER
Local storm report, Mar 9, 8:58 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
858 PM CST SAT MAR 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             PORTLAND                36.59N  86.52W
03/09/2019  E0.75 INCH       SUMNER             TN   SOCIAL MEDIA

0410 PM     NON-TSTM WND DMG 2 WNW BORDEAUX          36.21N  86.87W
03/09/2019                   DAVIDSON           TN   SOCIAL MEDIA

            TREE DOWNED AND KNOCKED OUT POWER TO LOCAL RESIDENCE.

0427 PM     NON-TSTM WND DMG 1 ENE FAIRVIEW          35.98N  87.11W
03/09/2019                   WILLIAMSON         TN   SOCIAL MEDIA

            TREE BLOCKING HWY 100 AND HWY 96 (EN ROUTE TO
            FRANKLIN).

0646 PM     TSTM WND DMG     5 SE LORETTO            35.04N  87.37W
03/09/2019                   LAWRENCE           TN   EMERGENCY MNGR

            TREES DOWN ALONG TN-98, 5 MI N OF THE STATE LINE.
            ADDITIONAL TREES DOWN EAST OF TN-227 NEAR LIBERTY GROVE.
            FURTHER REPORTS OF DAMAGE EXTENDING FROM ST. MARY'S ROAD
            TO MOCKERSON ROAD. TREE ACROSS PLEASANT VALLEY ROAD.

0700 PM     TSTM WND DMG     4 S MURFREESBORO        35.79N  86.40W
03/09/2019                   RUTHERFORD         TN   911 CALL CENTER

            POWER LINES DOWN ON SHELBYVILLE HWY. LOCATION ESTIMATED
            FROM DISPATCH AND TIME ESTIMATED FROM RADAR.

0707 PM     TSTM WND DMG     ETHRIDGE                35.32N  87.31W
03/09/2019                   LAWRENCE           TN   EMERGENCY MNGR

            POWER LINE DOWN ACROSS GWINN ROAD. OUTBUILDING AND BARN
            SUSTAINED DAMAGE ALONG ETHRIDGE RED HILL ROAD.

0708 PM     TSTM WND DMG     3 SSE LASCASSAS         35.90N  86.27W
03/09/2019                   RUTHERFORD         TN   AMATEUR RADIO

            LARGE TREE DOWN ON BROWNS MILL ROAD NEAR LASCASSAS.

0715 PM     TSTM WND DMG     AUBURNTOWN              35.95N  86.10W
03/09/2019                   CANNON             TN   AMATEUR RADIO

            TREE DOWN IN ROAD ON HWY 145.

0758 PM     TSTM WND DMG     6 W LIVINGSTON          36.40N  85.44W
03/09/2019                   OVERTON            TN   EMERGENCY MNGR

            TREE DOWN OVER HILHAM ROAD.

0828 PM     TSTM WND DMG     5 WNW COALMONT          35.37N  85.80W
03/09/2019                   GRUNDY             TN   BROADCAST MEDIA

            TREES DOWN ON HWY 108 IN PELHAM.

&&

EVENT NUMBER OHX1900202 OHX1900204 OHX1900203 OHX1900205 OHX1900209
OHX1900206 OHX1900208 OHX1900207 OHX1900210 OHX1900211

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 6:07 PM CSTSpecial Weather StatementOHXMaury38 min
Mar 9, 6:12 PM CSTSpecial Weather StatementOHXDavidson, Macon, Rutherford, Sumner, Trousdale, Williamson and 1 more63 min
Mar 9, 6:29 PM CSTSpecial Weather StatementOHXBedford, Giles, Marshall46 min
Mar 9, 6:53 PM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Rutherford, Williamson, Wilson37 min
Mar 9, 6:58 PM CSTTornado WarningOHXCannon, Rutherford, Wilson32 min
Mar 9, 7:04 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson26 min
Mar 9, 7:23 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Smith, White and 1 more23 min
Mar 9, 7:37 PM CSTSpecial Weather StatementOHXCoffee23 min
Mar 9, 8:03 PM CSTSevere Thunderstorm WarningOHXCoffee, Grundy42 min
Mar 9, 8:32 PM CSTRiver Flood WarningOHXDavidson3 hr
Mar 9, 8:33 PM CSTSpecial Weather StatementOHXCumberland, Van Buren57 min
Mar 9, 10:04 PM CSTAreal Flood AdvisoryOHXCumberland3 hr
Mar 9, 10:14 PM CSTRiver Flood AdvisoryOHXBedford6 hr
Mar 10, 5:02 AM CDTRiver Flood AdvisoryOHXGiles17 hr
Mar 10, 5:07 AM CDTRiver Flood AdvisoryOHXHickman59 hr
Mar 10, 6:47 AM CDTRiver Flood AdvisoryOHXDavidson, Williamson12 hr
Mar 10, 6:52 AM CDTRiver Flood AdvisoryOHXPerry37 hr
Mar 10, 6:54 AM CDTRiver Flood AdvisoryOHXBedford, Marshall10 hr
Mar 10, 6:56 AM CDTRiver Flood AdvisoryOHXGiles39 hr
Mar 10, 5:06 PM CDTRiver Flood AdvisoryOHXSmith19 hr
Mar 10, 6:28 PM CDTRiver Flood WarningOHXDavidson4 days

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.